Florida, 2020

Damaging Winds and Lightning Strike in Florida, August 11, 2020

August 11, 2020 · NWS TAE · 10 events in 5 counties and zones

As is typical during summer, scattered afternoon thunderstorms produced a few instances of damaging winds across northwest Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

As is typical during summer, scattered afternoon thunderstorms produced a few instances of damaging winds across northwest Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 11, 8:59 AM EST, 3 hours 39 minutes earlier.

Area forecast discussion, Aug 11, 8:59 AM EST, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
959 AM EDT Tue Aug 11 2020

.UPDATE...

No significant changes to the previous forecast appear necessary.
Expect convective coverage to increase this afternoon in
association with both the sea breeze and a weak upper level vort
max moving in from the north. Boundary collisions late this
afternoon could result in some storms briefly becoming severe with
gusty winds the main threat. The SPC has outlooked portions of
the area in a marginal risk for severe storms this afternoon. The
12z KTAE sounding is seasonably unstable. Precipitable water
values near 2 inches will lead to localized heavy rain amounts
with cell mergers as well.

&&

.PREV DISCUSSION [646 AM EDT]...

.NEAR TERM [Through Tonight]...

Another active day for showers and thunderstorms is expected as an
upper level ridge continues breaking down and an upper level trough
takes hold over the southeastern US. Northerly flow (typically a
drier flow regime for us in the absence of upper level support) will
keep much of the initial convection this afternoon across our FL
counties where low level convergence will be maximized. By later in
the afternoon, steeper lapse rates aloft associated with the upper
level trough, and outflow boundaries/seabreeze pushing north from
earlier convection will aide in additional storms developing further
inland into AL and GA. High temperatures will be slightly cooler
today and generally in the lower 90s. Any locations that see a later
start to convection could hit the mid 90s.

Like what we saw on Monday, preciptable waters are plenty supportive
for heavy rain, especially in any slow moving thunderstorms where a
quick 1 to 2 inches of rain is possible. This could cause localized
flooding.

Storms will linger into the evening hours with activity expected to
mostly diminish after midnight. Low temperatures will be warm and in
the mid 70s. Temps along the coast are expected to be around 80.

.SHORT TERM [Wednesday Through Thursday Night]...

Upper level vort maxes remain across the area on Wednesday which
will provide a more than normal amount of lift. That, combined
with normal sea breeze convection and PW values above 2 inches,
will give the area widespread showers and thunderstorms Wed and
Thu. PW values are actually even higher on Thu and there seems to
be a stronger upper trough/shortwave in the eastern part of our
area. This will lead to POPs near 80-90 in SW GA for Thu
afternoon. Compared to looking at forecast soundings last night,
the ones now for Wed and Thu show much more robust instability
profiles even with a saturated soundings. So even though heavy
rain will be the main threat, a few strong storms are possible.
Highs Wed remain in the mid 90s but start to decrease to lower 90s
on Thu with more clouds/rain. Lows will be in the mid 70s. Heat
index values may get close to 108 in some areas before the
widespread rain moves in on Wed.

.LONG TERM [Friday Through Tuesday]...

Winds remain southerly on Friday with another trough moving in from
the west. Outflow boundaries from the sea breeze along with the
shortwaves from the trough will give the area widespread to numerous
showers and thunderstorms Friday. The trough moves through on
Saturday with widespread showers and storms once again. Drier air
will start to return Sunday with northwest flow but the lingering
upper low will keep enough lift around for scattered to widespread
showers and thunderstorms Sun afternoon. The upper trough lingers
just east of us Mon and Tue which will given us 70-80% chances of
rain in the eastern half of the region. Highs remain in the lower
90s with lows in the lower 70s.

.AVIATION...
[Through 06Z Wednesday]

VFR conditions should prevail through much of the period but
occasional LIFR/VLIFR conditions are possible at isolated
terminals due to patchy fog from now through 13z, especially east
of KTLH. After sunrise, expect scattered/widespread showers and
thunderstorms again with MVFR/IFR conditions possible in the
heaviest downpours. Added prevailing thunder at all sites this
afternoon due to the high coverage expected. Amendments will
likely be needed for timing.

.MARINE...

West southwest winds will be less than 10 knots with seas less
than 2 feet through the period. Scattered showers and
thunderstorms are possible each day and winds and seas will be
higher in and near thunderstorms.

.FIRE WEATHER...

With rain chances well above normal, and humid conditions expected
the next few days, fire weather concerns will remain low.
Dispersions and mixing heights will be on the lower side the next
few days, along along with a potential for patchy fog overnight in
this pattern.

.HYDROLOGY...

Afternoon showers and thunderstorms will increase in coverage
through the week with widespread coverage expected across the
area. Generally one to three of rainfall inches is expected but
that will be basin average amounts. Thunderstorms will be moving
slowly and will be efficient rain producers. While river flooding
is not expected, localized flooding is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   93  73  92  74  91 /  70  40  70  40  90
Panama City   90  77  91  78  89 /  40  30  60  40  60
Dothan        93  73  94  73  90 /  60  30  70  40  70
Albany        94  74  94  74  91 /  60  40  70  50  90
Valdosta      91  73  90  73  89 /  70  40  70  50  80
Cross City    91  74  91  74  91 /  50  40  70  40  60
Apalachicola  89  76  89  77  89 /  40  30  50  50  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

UPDATE...DVD
NEAR TERM...Dobbs
SHORT TERM...LN
LONG TERM...LN
AVIATION...LN
MARINE...LN
FIRE WEATHER...Dobbs
HYDROLOGY...LN

In the hours before

Local storm report, Aug 11, 10:27 AM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1127 AM EDT TUE AUG 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     WATER SPOUT      3 SSW HOLLYWOOD BEACH   30.22N 85.98W
08/11/2020                   GMZ750             FL   PUBLIC

            BRIEF SPIN-UPS REPORTED.

&&

DVD
Special weather statement, Aug 11, 11:05 AM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1205 PM EDT Tue Aug 11 2020

FLZ026-111645-
Liberty FL-
1205 PM EDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LIBERTY COUNTY UNTIL 1245
PM EDT...

At 1204 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Blountstown, moving southeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Bristol, Telogia, Rock Bluff, Vilas, Hosford, Lowry, Roy and Clio.

LAT...LON 3019 8488 3052 8500 3054 8498 3057 8489
      3053 8488 3053 8482 3052 8482 3052 8480
      3050 8478 3046 8478 3046 8475 3037 8467
      3037 8468 3035 8468 3033 8472 3032 8470
      3029 8473 3026 8474 3025 8470
TIME...MOT...LOC 1604Z 329DEG 16KT 3047 8490

42-DVD
Special weather statement, Aug 11, 11:43 AM EST, 55 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1243 PM EDT Tue Aug 11 2020

FLZ011-016-017-026-027-127-111745-
Liberty FL-Gadsden FL-Coastal Wakulla FL-Jackson FL-
Inland Wakulla FL-Leon FL-
1243 PM EDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WAKULLA...GADSDEN...
CENTRAL LIBERTY AND SOUTHWESTERN LEON COUNTIES UNTIL 145 PM EDT/1245
PM CDT/...

At 1243 PM EDT/1143 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles west of Greensboro
to 22 miles west of Crawfordville. Movement was southeast at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Quincy, Greensboro, Chattahoochee, Gretna, Sopchoppy, East Camp, Rock
Bluff, Jewel Fire Tower, Juniper, Douglas City, Hosford, Rosedale,
Clio, Santa Clara, Poplar Camp, Smith Creek, Jinks, Quincy Airport,
Lowry and Wetumpka.

LAT...LON 3001 8485 3058 8495 3059 8495 3062 8491
      3066 8489 3070 8486 3071 8486 3071 8487
      3072 8487 3070 8455 3002 8448 3001 8456
TIME...MOT...LOC 1643Z 329DEG 13KT 3054 8489 3022 8472

42-DVD
Special weather statement, Aug 11, 12:02 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
102 PM EDT Tue Aug 11 2020

GAZ156-111745-
Decatur GA-
102 PM EDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DECATUR COUNTY UNTIL
145 PM EDT...

At 102 PM EDT, Doppler radar was tracking a strong thunderstorm near
Chattahoochee, or 14 miles northwest of Quincy, moving southeast at
20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Chattahoochee, Jinks, Recovery and Faceville.

LAT...LON 3084 8457 3070 8454 3071 8486 3074 8487
      3078 8482 3078 8481 3080 8480 3080 8479
      3082 8478 3086 8474
TIME...MOT...LOC 1702Z 317DEG 19KT 3073 8475

42-DVD
Special weather statement, Aug 11, 12:16 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
116 PM EDT Tue Aug 11 2020

FLZ028-128-111800-
Inland Taylor FL-Coastal Taylor FL-
116 PM EDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TAYLOR COUNTY UNTIL 200
PM EDT...

At 116 PM EDT, Doppler radar was tracking a strong thunderstorm near
Perry, moving southeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Perry, Pinland, Secotan, Boyd, Smith, Carbur, Lake Bird, Foley,
Perry-Foley Airport, Bucell Junction, Athena, Hampton Springs,
Fenholloway and Adams Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3000 8337 2988 8345 2984 8358 3006 8386
      3027 8360 3015 8337
TIME...MOT...LOC 1716Z 316DEG 10KT 3011 8366

42-DVD
Special weather statement, Aug 11, 12:25 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
125 PM EDT Tue Aug 11 2020

FLZ016-017-027-111745-
Gadsden FL-Inland Wakulla FL-Leon FL-
125 PM EDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WAKULLA...
SOUTHEASTERN GADSDEN AND SOUTH CENTRAL LEON COUNTIES UNTIL 145 PM
EDT...

At 125 PM EDT, Doppler radar was tracking a strong thunderstorm near
Midway, moving southeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Midway, Woodville, Crawfordville, Quincy, Tallahassee, Tallahassee
Comm College, Wakulla, Lake Bradford, Brown House, Leon Sinks,
Gaither Community Center, Lake Munson, Wakulla Springs, Eight Mile
Pond, Bethel, Tallahassee Regional A/P, Springsax Park, Andrew, Arran
and Lutterloh.

LAT...LON 3057 8456 3056 8440 3024 8417 3015 8452
TIME...MOT...LOC 1725Z 316DEG 10KT 3042 8443

42-DVD

The radar

The Tallahassee radar (KTLH), 55 km away, was scanning. The volume nearest the first event began at 17:37 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Gadsden

When
August 11, 12:38 PM EST
Where
Gadsden County, 3.28 mi WNW of Oak Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
30.710, -84.780

A tree fell on a power line.

Thunderstorm Wind, Gadsden

When
August 11, 12:45 PM EST
Where
Gadsden County, 4.97 mi SW of River Junction
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
30.630, -84.900

A tree was blown down across the roadway.

Thunderstorm Wind, Jackson

When
August 11, 1:05 PM CST
Where
Jackson County, Malone
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.950, -85.160

Several trees were blown down.

Thunderstorm Wind, Jackson

When
August 11, 1:30 PM CST
Where
Jackson County, Grand Ridge
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.710, -85.020

Several trees were blown down.

Thunderstorm Wind, Jackson

When
August 11, 1:30 PM CST
Where
Jackson County, 1.19 mi E of Marianna
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.770, -85.210

A tree was blown down.

Lightning, Jackson

When
August 11, 1:45 PM CST
Where
Jackson County, Alford
Property damage
$10,000
Reported by
911 Call Center
Coordinates
30.690, -85.390

Lightning struck 2 homes and resulted in fires.

Thunderstorm Wind, Washington

When
August 11, 2:00 PM CST
Where
Washington County, 0.91 mi NW of Chipley
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
30.780, -85.540

A tree was blown down along with multiple power lines.

Thunderstorm Wind, Bay

When
August 11, 2:15 PM CST
Where
Bay County, Fountain
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
30.470, -85.420

A tree was blown down in Fountain.

Thunderstorm Wind, Holmes

When
August 11, 2:15 PM CST
Where
Holmes County, 4.64 mi ESE of Gritney
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.800, -85.760

A tree was blown down.

Thunderstorm Wind, Washington

When
August 11, 2:20 PM CST
Where
Washington County, Porter Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
30.490, -85.540

Trees fell across roadways in the Porter Lake area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915621, 915622, 915623, 915625, 915626, 915627, 915640, 915641, 915643, 915644.